Prescription pain patch abuse blamed for increase in deaths
Drug abusers are increasingly turning to a slow-release form of a powerful painkiller for a quick and dangerous high, University of Florida researchers warn. The trend is raising alarm as the number of people dying from an overdose of the drug fentanyl, an opioid 100 times more potent than morphine, rises.
Addicts are misusing a clear patch that transfers a controlled dose of fentanyl through the skin into the bloodstream over the course of a few days, UF experts say. The adhesive patch is typically prescribed to treat postoperative pain or chronic pain conditions, but in some cases is being misused, often with deadly consequences.
"Because the patch is a sustained release form of the drug, if one withdraws the 72 hours' worth of drug and uses it in a form that it wasn't designed to be used for, then it can rapidly result in death," said the study's lead researcher, Bruce Goldberger, Ph.D., director of toxicology and an associate professor in the departments of pathology, immunology and laboratory medicine and psychiatry in UF's College of Medicine.
Patients who are prescribed the patch must be made aware of the potential dangers of misuse, Goldberger added.
Florida Department of Law Enforcement records cited in the UF study, presented this month in Orlando at the annual meeting of the College on Problems of Drug Dependence, show abuse of the patch resulted in the death of 115 people in Florida last year.
While the number of fatalities linked to the patch is still one-quarter the number associated with other drugs abused, such as methadone or hydrocodone, the number of sudden deaths from overdosing on fentanyl has been on the rise during the past few years - not just in Florida but also nationwide, researchers found.
"We have seen an increased use and abuse of the patch form of fentanyl for the past five years or so," Goldberger said. "This is a recent finding related to the prescription of fentanyl patches."
In many cases, people who died from overdosing on the drug were able to easily remove the full dose of fentanyl from the patch and take the entire three-day amount at once, either by injecting, ingesting or smoking it.
In some cases, the deceased sought a state of euphoria by applying multiple patches simultaneously.
It is not always clear from the law enforcement records where people who overdosed obtained the drug, whether from a prescription of their own or from one that had been stolen or otherwise not used according to doctor's instructions, the group reported.
"Oftentimes we don't know where the patch comes from. Sometimes it is from someone who had a prescription or it was purchased on the street or acquired from a friend, so it has been diverted to them," Goldberger said.
Goldberger's team, which includes Mark Gold, M.D., a distinguished professor with UF's McKnight Brain Institute and chief of the division of addiction medicine, has been focused on the use and abuse of prescription drugs. In the past few years his team has seen increased abuse of methadone, and now fentanyl.
"Based on our study we're recommending that physicians better educate their patients on the use of the patch, and, as a result, we might see lower numbers in fentanyl-related deaths in the state of Florida," Goldberger said.
Albert Ray, M.D., medical director of Pain Medicine Solutions in Miami and a past president of the American Academy of Pain Medicine, said that the UF study brings necessary attention to the importance of physician and patient education regarding addictive disorders.
"There is nothing wrong with the patch, the problem is with addictive disorders," Ray said. "Any drug has the potential for abuse. This study is useful for raising awareness of the need for educating prescribing physicians on the importance of screening and monitoring their patients for addictive disorders in order to help decrease the abuse of the patch."